cold medicine

Bottles of NyQuil, left, Tylenol, center front, and Theraflu, right, all containing acetaminophen, appear together, in Walpole, Mass., Tuesday, June 30, 2009. (AP Photo/Steven Senne)

(Meredith) -- An ingredient found in most cold and allergy medicines is causing blurry vision and excruciating eye pain, according to a Michigan doctor.

The ingredient the doctor is referring to is classified as anticholinergic. According to WJBK, there are a number of active ingredients in medications that fall under this umbrella. It’s best to check with your eye care professional to ask about a specific medicine. 

Dr. Les Siegel with Glaucoma Centers of Michigan told WJBK that cold medicine may cause a form of Glaucoma.

"We've literally had patients laying on the floor in pain," said Dr. Les Siegel.

The ingredient causes your eyes to dilate which can possibly catch fluid between the iris and cornea causing pressure to build, followed by extreme pain.

"If it's not treated quickly you can lose your vision in the eye permanently," Dr. Siegel told WJBK.

Anyone can be impacted by this ingredient but it is more common for someone in their 50's and older, due to a smaller area between your iris and cornea. 

Check labels, warning, and be sure to consult a doctor if you're at high risk for Glaucoma or feel unusual eye pressure. 

Copyright 2018 Meredith Corporation. All rights reserved. 

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.